Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 75, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Dec 24, 2009, 12:43 PM CST for Carter County, Ripley County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2009, 12:43 PM CST (18:43 UTC)
- Expired
- Dec 24, 2009, 6:45 PM CST
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, MO, Ripley County, MO
The radar
The Memphis radar (KNQA), 187 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 5:49 AM CST, 6 hours 54 minutes earlier.
Area forecast discussion, Dec 24, 5:49 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
549 AM CST THU DEC 24 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. DISCUSSION SECTION IS
UNCHANGED FROM THE 252 AM ISSUANCE.
&&
.DISCUSSION...
INTENSE UPPER LEVEL SHORTWAVE WILL ACQUIRE A STRONG NEGATIVE TILT AS
IT MOVES NORTHEAST ACROSS OUR REGION THIS EVENING. ASSOCIATED
SURFACE LOW WILL DEEPEN TO AROUND 990 MB AS IT TRACKS NORTH ACROSS
EASTERN MISSOURI TONIGHT. THIS SYSTEM WILL BE ACCOMPANIED BY STRONG
DEEP FORCING FOR ASCENT...RESULTING IN HEAVY RAINFALL. MOST GUIDANCE
REMAINS IN GOOD AGREEMENT THAT AXIS OF HEAVIEST QPF WILL BE ACROSS
SOUTHEAST MISSOURI...CLOSEST TO THE SURFACE LOW TRACK AND POSSIBLY
AIDED BY OROGRAPHIC EFFECTS WITH EAST/SOUTHEAST FLOW ENCOUNTERING
THE OZARK FOOTHILLS. LOCATION AND TIMING OF FLOOD WATCH LOOKS VERY
GOOD. TOTAL RAINFALL STILL LOOKS ON THE ORDER OF A COUPLE OR THREE
INCHES IN THE WATCH AREA...LOCALLY HIGHER IN THE HILLY TERRAIN OF SE
MISSOURI.
AS FOR THE WIND THREAT...THERE WILL BE A STRONG LOW LEVEL FRONTAL
INVERSION. DESPITE TREMENDOUS LOW LEVEL WIND FIELDS /80 KNOTS AT 850
MB/...MIXING THIS WIND DOWN WILL BE DIFFICULT. GFS HAS BEEN
INDICATING 40 KNOTS BARELY OFF THE SURFACE...SO EVEN THE WEAKEST
MIXING CONDITIONS COULD STILL YIELD ADVISORY LEVEL WIND GUSTS.
FOLLOWING THE PASSAGE OF THE OCCLUDED FRONT LATER TONIGHT...MIXING
HEIGHTS WILL RISE RAPIDLY. HOWEVER...WIND FIELDS WILL BE DECREASING
STEADILY. AS A RESULT...WIND GUSTS SHOULD BE MARGINAL FOR AN
ADVISORY. COULD SEE A MESOSCALE TYPE WIND EVENT IMMEDIATELY BEHIND
THE FRONT TONIGHT...BUT THIS IS TOUGH FOR MOST CONVENTIONAL MODELS
TO PICK UP.
ONCE THE OCCLUDED FRONT PASSES...COLDER AIR WILL RUSH IN LATER
TONIGHT AND REMAIN THROUGH THE NEXT SEVERAL DAYS. THE UPPER LOW WILL
BECOME QUASI STATIONARY OVER THE UPPER MISSISSIPPI VALLEY INTO THE
WEEKEND. MODELS ARE INCREASINGLY SHOWING STRONGER IMPULSES ROTATING
AROUND THE LOW...WHICH RESULT IN SOME SPOTTY QPF AND HIGHER MODEL
POPS. DUE TO LIMITED MOISTURE AND MODEL DIFFERENCES IN THE STRENGTH
AND TIMING OF THESE IMPULSES...FLURRIES OR A SLIGHT CHANCE OF LIGHT
SNOW WILL BE FORECAST FRIDAY NIGHT THROUGH SUNDAY.
TEMPS WILL BE A BLEND OF GFS MOS AND SREF 2 METER TEMPS THROUGH
CHRISTMAS NIGHT...THEN AT OR SLIGHTLY BELOW GFS MOS THIS WEEKEND.
AT LONGER RANGES...HIGH PRESSURE WILL MOVE EAST ACROSS THE REGION
EARLY IN THE WEEK. A 500 MB SHORTWAVE OF PACIFIC ORIGIN WILL
APPROACH FROM THE SOUTHWEST ABOUT MID WEEK. THIS SHORTWAVE WILL
INCREASE CLOUDS...BUT FORECAST WILL BE KEPT DRY DUE TO CONCERNS
ABOUT MOISTURE AVAILABILITY AND LACK OF LOW LEVEL FORCING.
&&
.AVIATION...
EMPHASIZED THE FIRST 3-4 HOURS OF THE PERIOD FOR WIDESPREAD MVFR
CONDITIONS IN MODERATE TO HEAVY RAINFALL. IFR CONDITIONS WILL BE
VERY POSSIBLE IN THE WEST INCLUDING KCGI AND KPAH. THE MIDDLE PART
OF THE DAY SHOULD SEE AN IMPROVEMENT...AS WE SHOULD BE BETWEEN WAVES
OF PRECIPITATION WITH MVFR TO VFR CONDITIONS.
IFR OR LOW MVFR CONDITIONS ARE EXPECTED WITH THE PRIMARY FRONTAL
BAND OF RAINS WHICH WILL PASS THROUGH THE AREA FROM MID AFTERNOON IN
THE FAR WEST THROUGH AROUND MIDNIGHT IN THE EAST.
TRIED TO KEEP GUSTS IN REASONABLE CHECK THROUGH THE DAY...AND THEN
HIT THEM HARDEST BEHIND THE FRONT TONIGHT...WHEN THE BOUNDARY/MIXED
LAYER DEEPENS AND STRONGER WINDS WILL BE ABLE TO REACH THE GROUND.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...FLOOD WATCH THROUGH THIS EVENING FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLOOD WATCH THROUGH THIS EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-
HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-PULASKI-SALINE-
UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC...MY
AVIATION...DRSHazardous weather outlook, Dec 24, 9:50 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CST THU DEC 24 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 950 AM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI AND ALL BUT EXTREME SOUTHEAST ILLINOIS THROUGH THIS EVENING. MOST WATCH RELATED FLOODING WILL BE MINOR FLOOD ISSUES RELATED TO THE RECEIPT OF WHAT WILL BE STORM TOTALS MAINLY IN THE 2 TO 3 INCH RANGE...THOUGH ISOLATED HIGHER AMOUNTS ARE POSSIBLE. REFER TO THE WATCH FOR MORE DETAILS. A WIND ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. WINDS WONT REALLY PICK UP IN EARNEST UNTIL THIS EVENING...BUT SUSTAINED WINDS 15 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE STILL FORECAST BY TONIGHT. REFER TO THE ADVISORY FOR MORE DETAILS. ANY THUNDERSTORMS WILL BE ISOLATED WITH HEAVY RAIN AND LIGHTNING THE PRIMARY ASSOCIATED HAZARDS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS WILL REMAIN BRISK CHRISTMAS DAY WITH GUSTS IN THE 30 TO 40 MPH RANGE POSSIBLE. COMBINED WITH COLDER TEMPERATURES...WIND CHILLS IN THE TEENS AND 20S CAN BE EXPECTED CHRISTMAS DAY AND NIGHT. LIGHT SNOW OR FLURRIES IS A POSSIBILITY BUT NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER RELAY OF WIND AND RAIN REPORTS IS APPRECIATED.
In the hours before
Special weather statement, Dec 24, 9:30 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 930 AM CST THU DEC 24 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>006-MOZ076-086-087- 100-107>112-114-241900- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 930 AM CST THU DEC 24 2009 ...WET ROADS AND FULL DITCHES LEADING TO DANGEROUS DRIVING CONDITIONS... MODERATE TO HEAVY RAINFALL...COMBINED WITH POOR DRAINAGE...HAS CAUSED MANY DITCHES TO BECOME FULL ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND FAR WEST KENTUCKY THIS MORNING. THOUGH NO FLOODING HAS BEEN REPORTED...FULL DITCHES ARE CAUSING DEEP PUDDLES ALONG THE EDGES OF SOME ROADWAYS. THESE PUDDLES...AND ALSO AREAS OF HEAVY RAINFALL...WILL LEAD TO INCREASED HYDROPLANING DANGER ACROSS THE REGION THROUGH THE DAY. USE EXTRA CAUTION ON THIS BUSY TRAVEL DAY BY SLOWING DOWN...AND BE ALERT FOR WATER HAZARDS ON AREA ROADS. RST
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:45 PM CST | Flood Watch | PAH | Alexander, Edwards, Franklin, Hamilton, Jackson, Jefferson and 9 more | 27 hr |
| Dec 24, 9:13 AM CST | River Flood Warning | PAH | Wayne, White | 3 days |
| Dec 24, 9:18 AM CST | River Flood Warning | PAH | Gallatin, Wayne, White | 12 days |
| Dec 24, 10:20 AM CST | River Flood Warning | PAH | Franklin, Williamson | 9 days |
| Dec 24, 10:20 AM CST | River Flood Warning | PAH | Jackson | 10 days |
| Dec 24, 5:54 PM CST | Areal Flood Advisory | PAH | Alexander, Edwards, Franklin, Hamilton, Jackson, Jefferson and 9 more | 6 hr |
| Dec 24, 1:03 AM CST | River Flood Warning | PAH | Butler | 60 hr |
| Dec 24, 10:26 AM CST | Flash Flood Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 6 hr |
| Dec 24, 4:09 PM CST | Areal Flood Warning | PAH | Butler, Mississippi, New Madrid, Scott, Stoddard | 18 hr |
| Dec 24, 4:11 PM CST | Areal Flood Warning | PAH | Bollinger, Cape Girardeau, Perry, Wayne | 8 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.